Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 211, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Sep 23, 2001, 12:11 AM CDT for Douglas County, Jefferson County, Kansas. It was in force for 49 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Sep 23, 2001, 12:11 AM CDT (05:11 UTC)
- Expired
- Sep 23, 2001, 1:00 AM CDT
- In force
- 49 min
- Issued by
- NWS Topeka, KS
- Area
- Whole counties
Counties Douglas County, KS, Jefferson County, KS
The radar
The Topeka radar (KTWX), 78 km from the middle of the area, began a volume at 05:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 23, 12:20 AM CDT | Thunderstorm Wind 61 E | Oskaloosa, KS | |
| Sep 23, 12:37 AM CDT | Thunderstorm Wind 52 E | Pleasant Grove, KS | |
| Sep 23, 12:38 AM CDT | Thunderstorm Wind 51 E | Baldwin, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 22, 11:45 PM CDT | Severe Thunderstorm Watch | SPC | 3 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 5.2 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 205 J/kg
- Mixed-layer CIN
- -495 J/kg
- Mixed-layer LCL
- 2070 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 120 m²/s²
- 0-3 km storm-relative helicity
- 321 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
223 WUUS53 KTOP 230511 SVRTOP KSC045-087-139-230600- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TOPEKA KS 1211 AM CDT SUN SEP 23 2001 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DOUGLAS COUNTY IN EAST CENTRAL KANSAS NORTHERN OSAGE COUNTY IN EAST CENTRAL KANSAS JEFFERSON COUNTY IN NORTHEAST KANSAS * UNTIL 100 AM CDT * AT 1204 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM VALLEY FALLS TO 10 MILES WEST OF CARBONDALE...OR FROM 23 MILES SOUTHWEST OF ATCHISON TO 17 MILES SOUTHWEST OF TOPEKA...MOVING EAST AT 55 MPH. * SOME LOCATIONS AFFECTED... OSKALOOSA PERRY LECOMPTON MCLOUTH WILLIAMSTOWN CLINTON LAKE CLINTON LAWRENCE BALDWIN CITY STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 22, 3:30 PM CDT, 8 hours 41 minutes earlier.
Area forecast discussion, Sep 22, 3:30 PM CDT, 8 hours 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 330 PM CDT SAT SEP 22 2001 SEVERE THUNDERSTORM POSSIBILITIES THE MAIN SHORT TERM CONCERN...THEN HOW COOL TO GO WITH TEMPERATURES OVER NEXT SEVERAL DAYS. LINGERING ELEVATED CONVECTION FROM OVERNIGHT CONVECTION CONTINUES TO SLOWLY WEAKEN WITH NOT MUCH MORE THAN SHOWERS REMAINING OVER SOUTHERN PART OF CWA. ALTHOUGH EARLIER HAD FAIRLY PRONOUNCED OUTFLOW BOUNDARY...RECENT OBSERVATIONS INDICATING NOT MUCH OF A BOUNDARY REMAINS ALTHOUGH WINDS ARE BACKED MORE TO A SOUTHEASTERLY DIRECTION AS COMPARED TO SOUTHERLY WINDS FARTHER WEST OVER CENTRAL KS. SURFACE TROUGH STILL WELL TO THE WEST...RUNNING FROM BETWEEN GLD/HLC TO BETWEEN LBF/LXN AT 19Z WHILE INSTABILITY/MOISTURE AXIS OF 65-70 DEWPOINTS RUNNING UP THROUGH CENTER OF KS. PER SWOMCD DISCUSSION... STRONG TO POSSIBLY SEVERE THUNDERSTORMS CERTAINLY LOOKING LIKE A GOOD BET FROM SOUTH CENTRAL/SOUTHEAST NEBRASKA INTO NORTH CENTRAL AND NORTHEAST KANSAS EARLY TONIGHT AS DIGGING UPPER TROUGH...PER WATER VAPOR IMAGERY...AND SURFACE FRONT PLOUGHS INTO MOISTURE STREAMING NORTH ON GUSTY SOUTH WINDS. THUS WILL GO WITH LIKELY TO UNQUALIFIED WORDING IN ZONES AND KEEP THE MENTION OF POSSIBLY SEVERE...AT LEAST THROUGH MIDNIGHT. BEYOND TONIGHT...STRONGEST COLD FRONT OF SEASON WILL BRING FIRST REAL TOUCH OF FALL TO THE AREA THROUGH MID WEEK. OVERALL...FAVOR THE WARMER FWC GUIDANCE OVER MUCH COLDER FAN AND MAV NUMBERS. CANT BUY THE FAN/MAV NUMBERS DOWN IN THE 30S MONDAY AND TUESDAY MORNINGS AS MODELS INDICATING WILL STILL HAVE ENOUGH OF A GRADIENT/MIXING TO KEEP TEMPERATURES FROM FALLING ANY LOWER THAN THE LOWER 40S. FOR SUNDAY...TIME SECTIONS INDICATING WILL STILL HAVE CONSIDERABLE AMOUNT OF MOISTURE IN BOUNDARY LAYER WITH BROKEN TO OVERCAST STRATUS LIKELY IN MORNING...GIVING WAY TO PARTLY CLOUDY SKIES IN THE AFTERNOON. PER FWC...HIGHS IN THE UPPER 60S TO AROUND 70 LOOK REASONABLE. BEYOND SUNDAY...WITH HIGH PRESSURE OVER AREA...MODELS INDICATING LOTS OF SUNSHINE LIKELY MONDAY THROUGH THURSDAY...WITH A GRADUAL WARMUP BEYOND MID WEEK. WILL KEEP A DRY FORECAST ALL THE WAY THROUGH SATURDAY FOR NOW ALTHOUGH MRF BEGINNING TO HINT AT SYSTEM POSSIBLY MOVING THROUGH RIDGE AND CREATING SHOWERS ON FRIDAY. .TOP...NONE. 38
In the hours before
Local storm report, Sep 22, 11:53 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1153 PM CDT SAT SEP 22 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1153 PM 2 NW DELIA KS 60 MPH TSTM GUST
09/22/01 JACKSONSpecial weather statement, Sep 23, 12:03 AM CDT, 8 minutes before
KSZ008-009-020-021-034-230530- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 1203 AM CDT SUN SEP 23 2001 SEVERE THUNDERSTORM WATCH NUMBER 753 HAS BEEN CANCELED FOR THE FOLLOWING COUNTIES IN NORTHCENTRAL KANSAS... REPUBLIC...CLOUD...OTTAWA...WASHINGTON...AND CLAY. ALTHOUGH A FEW THUNDERSTORMS WILL STILL BE POSSIBLE OVER THESE COUNTIES IN THE EARLY MORNING HOURS...THE THREAT FOR SEVERE WEATHER HAS ENDED.
Local storm report, Sep 23, 12:04 AM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1204 AM CDT SUN SEP 23 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1155 PM MAPLE HILL KS 60 MPH TSTM GUST
09/22/01 WABAUNSEELocal storm report, Sep 23, 12:08 AM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1208 AM CDT SUN SEP 23 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1159 PM TOPEKA KS 70 MPH TSTM GUST
09/22/01 SHAWNEE KSNT 27 REPORT.Local storm report, Sep 23, 12:09 AM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1209 AM CDT SUN SEP 23 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0920 PM 5 NE REPUBLIC KS .75 INCH HAIL
09/22/01 REPUBLIC
0924 PM 1 SW REPUBLIC KS 60 MPH TSTM GUST
09/22/01 REPUBLIC
0945 PM 2 N COURTLAND KS 1.75 INCH HAIL
09/22/01 REPUBLIC
1000 PM 7 N MORROWVILLE KS .75 INCH HAIL
09/22/01 WASHINGTON
1003 PM SCANDIA KS .88 INCH HAIL
09/22/01 REPUBLIC
1003 PM NORWAY KS 60 MPH TSTM GUST
09/22/01 REPUBLIC
1010 PM KACKLEY KS .75 INCH HAIL
09/22/01 REPUBLIC
1010 PM NORWAY KS .75 INCH HAIL
09/22/01 REPUBLIC
1024 PM JAMESTOWN KS 1 INCH HAIL
09/22/01 CLOUD
1033 PM JAMESTOWN KS 1.25 INCH HAIL
09/22/01 CLOUD
1040 PM 3 W MARYSVILLE KS .75 INCH HAIL
09/22/01 MARSHALL GUSTS TO 45 MPH AS WELL.
1045 PM CLYDE KS .75 INCH HAIL
09/22/01 CLOUD
1053 PM 3 SSE MARYSVILLE KS 60 MPH TSTM GUST
09/22/01 MARSHALL
1057 PM 1 S NORWAY KS 1 INCH HAIL
09/22/01 REPUBLIC
1100 PM RANDOLPH KS 70 MPH TSTM GUST
09/22/01 RILEY
1105 PM CONCORDIA KS 1 INCH HAIL
09/22/01 CLOUD
1120 PM 6 SE WESTMORELAND KS 60 MPH TSTM GUST
09/22/01 POTTAWATOMIE
1153 PM 2 NW DELIA KS 60 MPH TSTM GUST
09/22/01 JACKSON
1155 PM MAPLE HILL KS 60 MPH TSTM GUST
09/22/01 WABAUNSEE
1159 PM TOPEKA KS 70 MPH TSTM GUST
09/22/01 SHAWNEE KSNT 27 REPORT.Local storm report, Sep 23, 12:10 AM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1210 AM CDT SUN SEP 23 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1208 AM TOPEKA KS 70 MPH TSTM GUST
09/23/01 SHAWNEE KSNT 27 REPORT
...CORRECTED TIME...The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 22, 9:01 PM CDT | Severe Thunderstorm Warning | TOP | Republic | 59 min |
| Sep 22, 9:43 PM CDT | Severe Thunderstorm Warning | TOP | Washington | 47 min |
| Sep 22, 9:56 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Republic | 49 min |
| Sep 22, 10:23 PM CDT | Severe Thunderstorm Warning | TOP | Marshall | 52 min |
| Sep 22, 10:43 PM CDT | Severe Thunderstorm Warning | TOP | Cloud | 47 min |
| Sep 22, 11:16 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie, Riley, Wabaunsee | 44 min |
| Sep 22, 11:46 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Shawnee | 44 min |
| Sep 23, 12:11 AM CDT | Severe Thunderstorm Warning | TOP | Osage | 49 min |
| Sep 23, 12:40 AM CDT | Severe Thunderstorm Warning | TOP | Franklin, Osage | 50 min |
| Sep 23, 1:42 AM CDT | Severe Thunderstorm Warning | TOP | Jackson, Pottawatomie | 38 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.